Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

How can vertigo be treated despite taking Dramamine and Excedrin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 607 Questions
Question
My 69 year old wife is experiencing her second day of severe vertigo. she is virtually incapacitated. she had a one day attack of the same symptoms last weekend. She believes this time it began with her looking up and feels that it is neck and head related. she has taken Dramamine And Excedrin migraine in an attempt to get relief to no avail. What do yo suggest for a next step? Thank you, Stu R.
Sat, 2 Jun 2018 in Headache and Migraines
 
 
Answered by Dr. Zotaj Antoneta 2 hours later
Brief Answer:
Vestibulum (part of the ear) might be a cause and Epley maneuver might help

Detailed Answer:
Hello,
Thank you for asking at healthcaremagic.

I carefully read your question and understand your concern.

There are several causes of the vertigo and if it is related with raising the head and movements related to it than a very probably cause of it is what we call BPPV (benign paroxismal positional vertigo). This causes extreme vertigo with head movements and is easily diagnosed and treated with a special examination called Epley and Dix Hallpike.
This is an examination that your doctor can make in his office and this is the same method used to treat it. It is mostly caused by precipitations in the fluids of the vestibulum (the part of the ear that is responsible for the balance) and the Dix Hallpike manouver helps move the precipitations by diagnosing and treating it.
The medications generally are not effective in this case so you need to have a visit with your doctor to have it diagnosed and treated.

If after performing the examination your doctor does not think that BPPV is the cause of the vertigo with the head movements in your case than the neck vessels that "feed" the brain might be considered and examinations related to them should be done. This is a very rare cause of vertigo and not very likely if someone does not have chronic conditions like hypertension and diabetes but still there is a small risk of it if the cause of the vertigo is not due to BPPV.

I hope this is helpful and answers to your question but please feel free to contact me in case anymore clarification is needed on this.

Kind regards,

Antoneta Zotaj, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor